Alert archive / Iowa / River Flood Watches in 2019
River Flood Watch 13, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this river flood watch at Mar 12, 2019, 3:26 PM CDT for Sioux County, Iowa. It took effect at Mar 13, 2019, 9:01 PM CDT. It was in force for 71 hr.
The area
The counties it named.
The facts
- Issued
- Mar 12, 2019, 3:26 PM CDT (20:26 UTC)
- In effect from
- Mar 13, 2019, 9:01 PM CDT
- Expired
- Mar 16, 2019, 7:51 PM CDT
- In force
- 71 hr
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Flood severity
- None
County Sioux County, IA
The radar
The Sioux Falls radar (KFSD), 72 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Floyd River at Alton (ALTI4). The gauge peaked at 20.87 ft at Mar 14, 2019, 2:00 PM CDT.
- Action stage
- 10 ft
- Minor stage
- 12 ft
- Moderate stage
- 16 ft
- Major stage
- 22 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 06600100, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this river flood watch went out at Mar 12, 12:33 PM CDT, 2 hours 53 minutes earlier.
Area forecast discussion, Mar 12, 12:33 PM CDT, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1233 PM CDT Tue Mar 12 2019
.SHORT TERM...(Today and Tonight)
Issued at 314 AM CDT Tue Mar 12 2019
Forecast challenges continue with the developing major Spring
system. There has been a slight trend westward with the warmer air,
thus the threat for higher snow amounts is a bit west. However, even
a few inches of snow will cause major problems with wind gusts
around 60 mph and if there is more ice with this in central SD wind
would also be a huge problem. So will maintain the watch with
continued low confidence on placement of ice/snow. Farther east some
kind of winter headline will be very possible on Thursday where
there will likely be a 3-9 hour period of snow with very strong
winds. Unsure of amounts and placement for now so will keep focus
on flood watch and flooding concerns for Wednesday for now.
Still a couple of weak pieces of energy moving through the
increasing southwest flow aloft today. The first is a bit weaker and
the warm air advection in the low to mid levels is not real
impressive so not looking at a whole low of activity. The models
have also backed off on the weak instability aloft and with dry
conditions in the ice bearing layer rainfall chances are decreasing
for the morning, which is a good thing given the small potential for
light freezing rain. By afternoon the forcing and advection are a
little stronger and even some hints of weak instability so will
focus chances more into the afternoon and across northwest IA. The
focus may be around the 800 mb to 750 mb layer which is where the
lift might be able to tap into some weak instability. Nothing too
impressive before sunset but an increasing threat for rain.
Will back off a bit on fog development today as model soundings hint
more at a stratus concern. Do not doubt as the day wears on that fog
will develop, but it becomes more likely at night after melting has
occurred and the inversion begins to strengthen. Mild temperatures
again today but a lot less sun, highs upper 30s to lower 40s.
By tonight elevated instability in the 850-750 mb layer advects
northeast from Nebraska and will likely drive an area of
precipitation northward through the night. Evening chances will not
be real high, except near the Nebraska border, but overnight the
chances will spread north. Will continue to fight some dry air aloft
and a bit of a lack of instability so will lower chances north of
Interstate 90.
.LONG TERM...(Wednesday through Monday)
Issued at 314 AM CDT Tue Mar 12 2019
There is an increasing concern for freezing rain in central SD
late tonight but especially on Wednesday morning. This is captured
in the current watch and with the westward shift of the warm
layer aloft will not issue a warning at this time in case this
threat continues to shift west. Otherwise the remainder of the
area will see occasional moderate to possibly heavy rainfall
during the day Wednesday. Amounts will likely be a half an inch to
an inch and a half during this time. Coupled with melting snow
and a cold ground the flood watch looks really good as some flood
warnings appear likely.
Could be a brief lull in activity east of the James River from about
0z Thursday through 9z Thursday as the dry slot wraps northeast.
However, expect this to fill right back in as main vort lobe rotates
north and appears to have some instability to work with so expect a
band of moderate to possible heavy precipitation to fill in. This
precipitation shield should be east of the James Valley and looks
like it wants to focus near and just east of Interstate 29. For
winter weather this will likely be the most dangerous time for areas
east of the James River, roughly 12z Thursday through 21z Thursday
as this precipitation shield takes over as the one to the west
weakens. This occurs just as the cold air and very strong surface
winds start to crank, so somewhere from mid morning into early
afternoon rain should change to snow with wind gusts likely 50 to 60
mph. Will need to watch this area for potential winter weather
concerns Thursday as even 1 to 2 inches of snow with 50 to 60 mph
winds will cause problems.
Thursday night the winds will gradually diminish but some blowing
could still occur depending upon amounts. Dry weather is expected
Friday through Monday with temperatures just a bit below normal.
Highs likely 30s to some lower 40s with lows teens and 20s. Do not
doubt that there will be some river concerns during this time.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1216 PM CDT Tue Mar 12 2019
Conditions will become increasingly worse by evening as ceilings
and visibilities lower into the LIFR range as fog develops across
the area. Rain will develop later tonight and overspread the area
on Wednesday, becoming increasingly heavy. With winds increasing
aloft, low level wind shear will occur at KSUX later this evening
into Wednesday.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Flood Watch from Wednesday morning through Thursday evening for
SDZ062>071.
Flood Watch from Wednesday morning through Thursday evening for
SDZ040-054>056-059>061.
Winter Storm Watch from Wednesday morning through Thursday
evening for SDZ038-039-050-052-053-057-058-063.
MN...Flood Watch from Wednesday morning through Thursday evening for
MNZ089-090-098.
Flood Watch from Wednesday morning through Thursday evening for
MNZ071-072-080-081-097.
IA...Flood Watch from Wednesday morning through Thursday evening for
IAZ001>003-012>014-020>022-031-032.
NE...Flood Watch from Wednesday morning through Thursday evening for
NEZ013-014.
&&
SHORT TERM...08
LONG TERM...08
AVIATION...JMHazardous weather outlook, Mar 12, 3:45 AM CDT, 11 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 345 AM CDT Tue Mar 12 2019 SDZ038-050-052-053-057>059-063-064-130845- Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Charles Mix- Douglas- 345 AM CDT Tue Mar 12 2019 This Hazardous Weather Outlook is for portions of central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A very strong storm system will work onto the Plains today and slowly work northeast through Thursday. This will bring a threat for freezing rain late tonight into Wednesday morning. The threat for snow and additional freezing rain will continue into Wednesday night as north winds increase, with gusts to 60 mph possible. The combination of wind gusts around 60 mph and either freezing rain or snow will be very impactful. Please continue to monitor the forecast, especially if you have travel plans on Wednesday or Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ039-040-054>056-060>062-065>071-130845- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood- Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Kingsbury-Brookings- Miner-Lake-Moody-Hanson-McCook-Minnehaha-Hutchinson-Turner- Lincoln SD-Bon Homme-Yankton-Clay SD-Union- 345 AM CDT Tue Mar 12 2019 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Moderate to heavy rainfall will spread across the area on Wednesday which could lead towards flooding of roads and rises in local creeks, streams and rivers. Late Wednesday night into Thursday morning very strong winds of 50 to 60 mph may also combine with with rain and snow to create very hazardous conditions. Confidence on the snow and wind Thursday is marginal but if one to three inches of snow falls Thursday with wind gusts around 60 mph highly dangerous conditions will be likely. Now is a good time to prepare for the heavy rain by clearing drains around homes and businesses as well as storm drains along roads and highways. Please continue to monitor the forecast in case the threat for wintry precipitation shifts east. Any travel planned on Wednesday will be hampered by poor weather conditions, especially in the afternoon and at night west of Interstate 29 and Thursday could also prove to be a dangerous travel day. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 12, 3:21 PM CDT | Winter Storm Warning | FSD | Aurora, Beadle, Bon Homme, Brule, Charles Mix, Davison and 9 more | 42 hr |
| Mar 12, 3:26 PM CDT | River Flood Watch | FSD | Union | 23 days |
| Mar 12, 3:26 PM CDT | River Flood Watch | FSD | Union | 22 days |
| Mar 12, 3:26 PM CDT | River Flood Watch | FSD | Minnehaha | 5 days |
| Mar 12, 3:26 PM CDT | River Flood Watch | FSD | Clay | 6 days |
| Mar 12, 3:26 PM CDT | River Flood Watch | FSD | Lincoln, Minnehaha | 3 days |
| Mar 12, 3:26 PM CDT | River Flood Watch | FSD | Minnehaha, Moody | 4 days |
| Mar 12, 3:26 PM CDT | River Flood Watch | FSD | Minnehaha | 5 days |
| Mar 12, 3:26 PM CDT | River Flood Watch | FSD | Lincoln, Minnehaha | 5 days |
| Mar 12, 5:41 PM CDT | Dense Fog Advisory | FSD | Aurora, Beadle, Bon Homme, Brookings, Clay, Davison and 14 more | 19 hr |
| Mar 12, 3:26 PM CDT | River Flood Watch | FSD | Clay, Dickinson | 22 days |
| Mar 12, 3:26 PM CDT | River Flood Watch | FSD | O'Brien | 3 days |
| Mar 12, 3:26 PM CDT | River Flood Watch | FSD | Plymouth, Sioux | 3 days |
| Mar 12, 3:26 PM CDT | River Flood Watch | FSD | Plymouth | 5 days |
| Mar 12, 3:26 PM CDT | River Flood Watch | FSD | Plymouth | 4 days |
| Mar 12, 3:26 PM CDT | River Flood Watch | FSD | Plymouth, Woodbury | 4 days |
| Mar 12, 3:26 PM CDT | River Flood Watch | FSD | Clay | 23 days |
| Mar 12, 3:26 PM CDT | River Flood Watch | FSD | Clay | 23 days |
| Mar 12, 3:26 PM CDT | River Flood Watch | FSD | Lyon | 4 days |
| Mar 12, 3:26 PM CDT | River Flood Watch | FSD | Lyon | 5 days |
| Mar 12, 3:26 PM CDT | River Flood Watch | FSD | Lyon, Sioux | 5 days |
| Mar 12, 3:26 PM CDT | River Flood Watch | FSD | Buena Vista, Clay | 23 days |
| Mar 12, 3:26 PM CDT | River Flood Watch | FSD | Cherokee | 22 days |
| Mar 12, 3:26 PM CDT | River Flood Watch | FSD | Woodbury | 23 days |
| Mar 12, 3:26 PM CDT | River Flood Watch | FSD | Monona, Woodbury | 4 days |
Nearby
River Flood Watches in Iowa, 2019Every river flood watch in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.